Texas, 2002

Hail in Texas, May 4 to 5, 2002

May 4 to 5, 2002 · NWS LUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 2:45 PM CST, 8 hours 28 minutes earlier.

Area forecast discussion, May 4, 2:45 PM CST, 8 hours 28 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SAT MAY 4 2002

DRYLINE HAS MOVED LITTLE OVER THE ROLLING PLAINS THIS AFTERNOON JUST
WEST OF A CHILDRESS TO JAYTON LINE. DEEPER MOISTURE APPEARS TO BE
SURGING NORTHWEST ACROSS THE CONCHO VALLEY INTO THE EASTERN PERMIAN
BASIN BASED ON CUMULUS FIELD. WARM FRONT CURRENTLY LIFTING NORTH
THROUGH THE HILL COUNTRY/CONCHO VALLEY. CONVECTION WILL FORM SOUTH
OF THE AREA THIS AFTERNOON WITH STORMS DEVELOPING NORTHWARD WITH
TIME AS MOISTURE INCREASES. THETA-E ADVECTION WILL RAPILDLY INCREASE
THIS EVENING OVER THE SOUTHERN ROLLING PLAINS INTO THE SOUTHEAST
PART OF THE SOUTH PLAINS AS LOW LEVEL SOUTHEASTERLY FLOW INCREASES
TO 30 TO 35 KNOTS. 85H THETA-E RIDGE AXIS WILL BE LOCATED OVER THE
WESTERN SOUTH PLAINS BY 12Z SUNDAY. THREAT FOR SEVERE FOR TONIGHT
WILL LIKELY BE LARGE HAIL AS STORMS WILL BE SLIGHTLY ELEVATED.

CONDITIONAL THREAT FOR SEVERE WILL BE HIGHER ON SUNDAY. ETA MODEL
STILL DEPICTS EITHER THE LIFTING WARM FRONT OR CONVECTIVE BOUNDARY
LOCATED OVER THE NORTHEAST PART OF THE FORECAST AREA WHILE THE
DRYLINE MOVES INTO THE WESTERN SOUTH PLAINS. STILL QUESTIONABLE
WITH REGARDS OVERCOMING CIN WITH WARM MID LEVEL TEMPERATURES AND
A LIKELY CIRRUS SHIELD WITH THE SUBTROPICAL JET. BUT MODELS STILL
SHOW WEAKENING CIN AND INCREASING UPWARD VERTICAL MOTION ALONG
THE DRYLINE AND NEAR THE BOUNDARY. MORE LIKELY TO SEE STORMS WHICH
FIRE NEAR THE BOUNDARY TO HAVE A BETTER CHANCE FOR DEVELOPMENT OF
LOW LEVEL MESOCYCLOGENESIS WITH LOWER LCL HEIGHTS AND BETTER 0-2
KM SHEAR. STORMS WILL LINGER THROUGH THE EVENING HOURS BEFORE
DISSIPATING AROUND MIDNIGHT.

FOR MONDAY...DRYLINE WILL BE LOCATED NORTHEST TO SOUTHWEST OVER
THE EASTERN THIRD OF THE CWA. WILL CONTINUE TO MENTION A SLIGHT
CHANCE OF AFTERNOON AND EVENING STORMS. IN THE EXTENDED...NO MAJOR
CHANGES EXCEPT TO REMOVE POPS ON WEDNESDAY AS DRY AIR MOVES IN.
FRONT MOVES IN ON THURSDAY WITH A RETURN CHANCE OF STORMS FRIDAY
AND SATURDAY.

FRIONA      59/86/55/88 2210
TULIA       62/86/57/91 2431
LUBBOCK     64/88/60/92 4331
BROWNFIELD  63/90/58/92 3210
CHILDRESS   67/85/65/95 3552
ASPERMONT   68/88/67/94 5343

.LUB...NONE

TINSLEY

In the hours before

Special weather statement, May 4, 6:20 PM CST, 4 hours 53 minutes before
TXZ036>038-042>044-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT SAT MAY 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...
CROSBY...DICKENS...GARZA...KENT...KING AND STONEWALL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ASPERMONT...CROSBYTON...GUTHRIE...JAYTON...POST...SPUR

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

The radar

The Lubbock radar (KLBB), 22 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lubbock

When
May 4, 11:13 PM CST
Where
Lubbock County, Posey
Measured
0.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.483, -101.700

Hail, Floyd

When
May 5, 12:00 AM CST
Where
Floyd County, Floydada
Measured
1 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -101.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296351, 5296352.